Kentucky, 2017

Tornadoes and Hail in Kentucky, March 27, 2017

March 27, 2017 · NWS PAH · 19 events in 8 counties and zones

Severe thunderstorms developed during the afternoon within an increasingly moist and unstable air mass across the region. Isolated severe thunderstorm cells organized into a large bowing line of storms that spread east-northeastward across the Pennyrile region of western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms developed during the afternoon within an increasingly moist and unstable air mass across the region. Isolated severe thunderstorm cells organized into a large bowing line of storms that spread east-northeastward across the Pennyrile region of western Kentucky. Numerous reports of large hail were received as the initial cells developed west of Kentucky Lake. Once the bowing line developed, there were pockets of damaging winds and an isolated tornado in the Pennyrile region, extending from Madisonville to the Hopkinsville/Cadiz area. The storms occurred ahead of a cold front as it progressed southeast across southern Illinois and southeast Missouri. The cold front trailed from a low pressure center that moved east-northeast from the St. Louis area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 5:30 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 5:30 AM CST, 6 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
630 AM CDT Mon Mar 27 2017

.UPDATE...
Issued at 630 AM CDT Mon Mar 27 2017

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 256 AM CDT Mon Mar 27 2017

Average confidence in the short term due to minor model disagreement
with two systems affecting the area.

At the time of this writing, a stationary frontal boundary lay just
to the south of our CWA. The boundary is forecast to lift back
northward as a warm front this morning as a system moves out of the
southern plains. This will produce overrunning (elevated) showers
and thunderstorms that will overspread the region between now and
daybreak.

There may be a break in the action from mid to late morning
depending how quickly we destabilize, but surface based showers and
thunderstorms should begin to develop this afternoon as a sharp
short wave pushes/pulls the cold front associated with the system
across the region. Forcing for ascent produced by the short wave and
frontal boundary combined with increasing instability and shear will
set the stage for a number of storms to become severe this afternoon
with damaging winds being the primary threat, large hail being the
secondary threat, and perhaps a tornado or two not out of the
question.

The front is expected to be approximately halfway across our CWA at
00Z (7 PM) this evening, so even though instability should be
waning a bit by then, the severe thunderstorm threat will likely
continue into the evening hours. In the wake of this system,
precipitation will diminish from west to east late tonight and
should be just east of our CWA by Tuesday morning.

The combination of surface high pressure and weak ridging aloft
should keep the area dry Tuesday and Tuesday night. With the
approach of yet another system out of the southern plains,
precipitation chances are forecast into the western sections of our
CWA on Wednesday, then overspread the remainder of the region
Wednesday night. Timing and coverage of this precipitation will
likely have to be adjusted as models come into better agreement with
time.

Temperatures will generally be 10 to 15 degrees above normal through
the period.

.LONG TERM...(Thursday through Sunday)
Issued at 256 AM CDT Mon Mar 27 2017

Models are in better agreement on the track of our late week surface
low, taking it from southwest Missouri into central Illinois then
into the southern Great Lakes region.  Both the ECMWF and GFS have
it around the St. Louis area around 00z Friday, with the Canadian
about 6 hours slower.  This track and general timing has the
associated cold front moving across the PAH forecast area late
Thursday into Thursday night.  Along and ahead of the front, models
produce widespread precipitation Thursday into Thursday night, and
went with likely to categorical pops for showers.  Based on the
expected track of the low, we should have better instability across
our region, so increased thunderstorm possibilities from slight
chance to chance during the day Thursday, with slight chances into
Thursday evening.  Lingered some slight chances of thunder in our
eastern counties late Thursday night until the front moves east of
our area. Showers will taper off from west to east on Friday.

Surface high pressure centered north of the PAH forecast area and a
weak upper level ridge over the lower and middle Mississippi Valley
will give us dry conditions Friday night into at least early
Saturday night.  Models show an upper low moving toward the region
on Sunday and included some chances for showers.

South winds ahead of the cold front will give us unseasonably warm
temperatures Thursday into Thursday night.  Cooler air will filter
in behind the front, and daytime highs will return to near seasonal
for Friday through Sunday, with overnight lows still a few degrees
above normal.

&&

.AVIATION...
Issued at 630 AM CDT Mon Mar 27 2017

Showers and thunderstorms expected through the first half of the
period with the approach and passage of a frontal boundary. A few
storms may become severe. VFR conditions expected for the most
part, but could see brief MVFR conditions in showers/storms and
toward the very end of the period in wrap around clouds/moisture.
Southerly winds AOB 10 knots will swing around to the northwest
behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Mar 27, 2:20 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Mon Mar 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible over all or part of the outlook area
today and tonight. A few storms may become severe mainly this
afternoon and evening with damaging winds and large hail being the
primary hazards. A tornado or two is not out of the question.
Otherwise locally heavy downpours and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible over all or part of the outlook area
Wednesday night, Thursday, and Thursday night. Widespread severe
weather is not expected at this time. Locally heavy downpours and
lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon and
evening.

JP/RST

In the hours before

Special weather statement, Mar 27, 11:17 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
1217 PM CDT MON MAR 27 2017

KYZ001-002-MOZ112-114-271800-
Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
1217 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHEASTERN
MISSISSIPPI AND EAST CENTRAL NEW MADRID COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of New Madrid, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

These storms could rapidly intensify to severe levels.

Locations impacted include...
Fulton, Hickman, Clinton, Cayce, Fulgham, Dorena and Boundurant.

A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky.

LAT...LON 3663 8948 3677 8888 3677 8882 3651 8882
      3650 8887 3651 8932 3650 8942 3647 8945
TIME...MOT...LOC 1716Z 251DEG 28KT 3652 8942

ps

The radar

The Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Graves

When
March 27, 11:55 AM CST to 12:00 PM CST
Where
Graves County, 1 mi E of Cuba
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.580, -88.602

Hail, Graves

When
March 27, 12:14 PM CST
Where
Graves County, 2 mi SSE of Farmington
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
36.643, -88.506

A photograph of a hailstone indicated it was still the size of a golf ball after two hours of melting.

Hail, Calloway

When
March 27, 12:18 PM CST to 12:25 PM CST
Where
Calloway County, 2.72 mi SW of Coldwater to Kirksey
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.623, -88.486

A hailstorm moved out of the Farmington area of Graves County across the Coldwater and Kirksey areas of western Calloway County. Quarter to golf-ball size hail fell from the Graves County line across Coldwater to Kirksey. Some cars were damaged.

Hail, Calloway

When
March 27, 12:30 PM CST to 12:39 PM CST
Where
Calloway County, 3 mi N of Murray to Almo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.663, -88.320

A hailstorm passed north of Murray, affecting areas along Highway 641 north of Highway 80. The hail extended east through the Almo area. The hail was mainly quarter-size.

Hail, Calloway

When
March 27, 12:50 PM CST to 1:05 PM CST
Where
Calloway County, New Concord to Hamlin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.550, -88.150

A hailstorm moved northeast across the New Concord and Hamlin areas, producing hail up to the size of golf balls.

Hail, Hopkins

When
March 27, 12:51 PM CST
Where
Hopkins County, Anton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.350, -87.380

Hail, Marshall

When
March 27, 12:58 PM CST
Where
Marshall County, Aurora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -88.130

Hail, McLean

When
March 27, 1:05 PM CST
Where
McLean County, Sacramento
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -87.270

A trained spotter reported dime-size hail, with a few hailstones the size of a quarter.

Hail, Hopkins

When
March 27, 1:07 PM CST
Where
Hopkins County, 0.75 mi SE of Madisonville Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.342, -87.390

Tornado, Trigg

When
March 27, 1:27 PM CST to 1:32 PM CST
Where
Trigg County, 2.31 mi N of Cadiz Broadbent Arpt to 1.43 mi NNE of Buffalo
Rating
EF0
Path length
4.14 mi
Path width
125 yd
Continued into
Christian, Ky (PAH)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.933, -87.732

Peak winds were estimated near 80 mph. The tornado was witnessed by two people. Four barns were damaged, and one small barn was leveled. A house porch roof was blown off. Branches were broken off numerous trees. The damage path began along Highway 128 southwest of Cerulean, then crossed Highway 126 about 1.5 miles south of Cerulean. The tornado continued into Christian County for just a few more tenths of a mile.

Thunderstorm Wind, Christian

When
March 27, 1:32 PM CST to 1:43 PM CST
Where
Christian County, 5 mi W of Crofton to 2.88 mi NNE of Sinking Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.050, -87.571

West of Crofton, several trees were blown down across the roadway at the intersection of Kentucky Highways 109 and 800. Further south on Highway 109 near the community of Sinking Fork, trees were blown down, blocking the southbound lane.

Tornado, Christian

When
March 27, 1:32 PM CST to 1:33 PM CST
Where
Christian County, 4.55 mi WNW of Sinking Fork to 4.33 mi WNW of Sinking Fork
Rating
EF0
Path length
0.26 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.949, -87.659

The tornado path continued from Trigg County into Christian County. The tornado was only on the ground for about three-tenths of a mile in Christian County before lifting. Two barns were damaged. One barn was blown several inches northward off its foundation. A second barn had its north wall blown northward, with debris blown to the east-northeast. The damage was only about a mile south of Highway 624 near the Trigg County line. Peak winds were estimated near 80 mph.

Hail, Christian

When
March 27, 1:47 PM CST
Where
Christian County, Hopkinsville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.850, -87.480

Thunderstorm Wind, Hopkins

When
March 27, 1:50 PM CST
Where
Hopkins County, Madisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.330, -87.500

A tree was blown down on a house.

Funnel Cloud, Hopkins

When
March 27, 1:54 PM CST
Where
Hopkins County, Earlington
Reported by
Trained Spotter
Coordinates
37.270, -87.520

Thunderstorm Wind, Christian

When
March 27, 1:55 PM CST to 2:00 PM CST
Where
Christian County, 3 mi WSW of Hopkinsville to Pembroke
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.833, -87.530

Trees were blown down on the southwest side of Hopkinsville, blocking Kentucky Highway 695 near the Highway 68 bypass. In Pembroke, power lines were down on a railroad crossing.

Hail, Webster

When
March 27, 2:08 PM CST
Where
Webster County, Sebree
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.600, -87.530

Hail, Graves

When
March 27, 3:01 PM CST
Where
Graves County, Clear Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.830, -88.530

Hail, Marshall

When
March 27, 3:15 PM CST
Where
Marshall County, Benton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.870, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684058, 684178, 684135, 684063, 684070, 684169, 684073, 684174, 684075, 684088, 684096, 684108, 684079, 684093, 684171, 684103, 684081, 684083, 684084.